Dr. Rassman, et. al, the Journal of Sexual Medicine has recently published an article describing the permanent sexual side effects of using finasteride. I quit taking propecia approximately 2 weeks ago and am terrified that I have permanently damaged myself. What are your thoughts on the article?
Many of my patients have been taking Propecia for over a decade without side effects. I have yet to meet a person in my practice who complains of permanent side effects associated with Propecia after they stopped the drug. The few that do have side effects at all elect to stop taking the medication and the side effects have subsided as their hair tumbles to the ground. But that is just my humble experience.
The article itself doesn’t provide anything new, just reviewing previously published reports from a subset of men that raises the possibility of a casual relationship. They did report a single case of a man with total sexual function loss, but that sounds peculiar and I’m not convinced. I would wait for confirmation by other investigators on claims of permanent damage from finasteride. The Journal article was digested by the Boston Globe here and even mentions what we’ve been saying for years about the percentage of those that saw side effects:
“In one trial, about 1.9 percent Propecia takers who took the drug for up to two years experienced a loss of libido compared to 1.3 percent of placebo takers; 1.4 percent of Propecia users had erectile dysfunction and 1 percent had an ejaculatory disorder compared to 0.9 and 0.4 percent of the placebo takers.”
For most of the frightened men, I wonder what they’re so terrified about. Did they actually have side effects? Are these men willing to risk balding over a 1-2% chance of side effects? As I’ve often said, the medication is completely elective. You don’t have to take it and I am not trying to convince anyone to do so. I am just presenting my opinion based on experience. The Mayans predicted the world will end in 2012, so I would be more terrified about what will happen in 11 months!